Minnesota, 2014

Blizzard in Minnesota, January 22, 2014

January 22, 2014 · NWS ABR · 2 events in 2 counties and zones

A band of one to two inches of snowfall during the early morning hours combined with strong north winds of 25 to 35 mph with gusts exceeding 40 mph created widespread white out conditions across west central Minnesota. Numerous schools were cancelled with travel significantly disrupted.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A band of one to two inches of snowfall during the early morning hours combined with strong north winds of 25 to 35 mph with gusts exceeding 40 mph created widespread white out conditions across west central Minnesota. Numerous schools were cancelled with travel significantly disrupted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 22, 4:21 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 22, 4:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
421 AM CST WED JAN 22 2014

.SHORT TERM...TODAY THROUGH FRIDAY
HEADLINES THROUGHOUT THE PERIOD WILL BE THE FORECAST CHALLENGE.

AN ARCTIC BOUNDARY MOVING ACROSS THE REGION TODAY WILL BRING LIGHT
SNOW...ALONG WITH GUSTY NORTHERLY WINDS CREATING HAZARDOUS WEATHER
CONDITIONS. WITH FRESH SNOWFALL BLANKETING THE EASTERN CWA...ALONG
WITH REPORTS OUT OF NORTH DAKOTA HAVE DECIDED TO UPGRADE THE
EASTERN PORTION OF THE CWA TO A BLIZZARD WARNING. HAVE ALSO
EXPANDED THE WINTER WEATHER ADVISORY A BIT FURTHER WEST FOR TODAY
TO INCLUDE KMBG. THE REGIONAL RADAR IS SHOWING LIGHT SNOW
APPROACHING THE KMBG AREA...HOWEVER THIS LIGHT SNOW SHOULD LAST
ONLY A FEW HOURS.

THE WINTER WEATHER ADVISORY AND BLIZZARD WARNING WILL BE REPLACED
BY A WIND CHILL ADVISORY AS BITTER COLD TEMPERATURES MOVE BACK
INTO THE REGION. LOWS TONIGHT WILL RANGE IN THE TEENS BELOW...TO
20 DEGREES BELOW ZERO. HAVE REJECTED THE GFS MAV GUIDANCE WHICH
SHOWS A LOW OF -37 IN KABR TONIGHT. CONSIDERING THE LOWEST READING
CURRENTLY UNDER THE ARCTIC HIGH PRESSURE IS -42...THE GFS SEEMS
UNREALISTIC. IF TEMPERATURES FALL A FEW MORE DEGREES
TONIGHT...THEN A WIND CHILL WARNING WILL CERTAINLY BE NEEDED.

THE NEXT ISSUE WILL BE VERY STRONG SOUTHWESTERLY DOWN-SLOPE WINDS
DEVELOPING THURSDAY NIGHT/FRIDAY MORNING. ALL THE MODELS ARE
SHOWING 925 MB WINDS OF 45-55 KNOTS WITH HALF KM WINDS AROUND 35
KNOTS ON THE LEE SIDE OF THE SISSETON HILLS. THESE VALUES ARE
CERTAINLY NEAR HIGH WIND WARNING CRITERIA. HOWEVER DEPENDING ON
THE STATE OF THE SNOW PACK...ANOTHER BLIZZARD WARNING COULD BE
POSSIBLE. VERY WARM TEMPERATURES WILL SPREAD ACROSS THE REGION ON
FRIDAY...ALONG WITH SOME LIGHT RAIN AND/OR SNOW.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY

A SERIES OF CLIPPER SYSTEMS AND ARCTIC FRONTS WILL IMPACT THE
REGION THIS WEEKEND. LIGHT SNOW WILL BE EXPECTED OFF AND ON
FRIDAY NIGHT THROUGH SUNDAY AFTERNOON. COUPLE THIS WITH BREEZY
WINDS ON SUNDAY AND TEMPERATURES THAT REMAIN BELOW FREEZING IN THE
EAST AND WOULD NOT BE SURPRISED TO NEED YET ANOTHER WINTER WEATHER
HEADLINE FROM THE JAMES RIVER VALLEY EAST.

A 1050S HIGH MOVES OVER THE WESTERN DAKOTAS SUNDAY NIGHT DROPPING
TEMPS INTO THE SINGLE DIGITS IN THE WEST FOR MONDAY MORNING. SFC
HIGH PRESSURE BECOMES THE DOMINANT FEATURE OVER THE REGION MONDAY
AND TUESDAY HELPING TO KEEP CONDITIONS DRY. TEMPERATURES WILL
REMAIN BELOW NORMAL IN SNOW COVERED AREAS THROUGH THE PERIOD.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LIGHT SNOW WILL CONTINUE THROUGH INTO THE EARLY OVERNIGHT HOURS
ACROSS THE EASTERN CWA...AFFECTING KABR AND KATY. VSBYS MAY
BRIEFLY FALL INTO THE MVFR CATEGORY AT KATY. MVFR CIGS ACROSS THE
CENTRAL AND EASTERN CWA WILL GRADUALLY PUSH SOUTHWARD...EXITING
THE CWA BY ABOUT 10Z. VFR CONDITIONS WILL THEN PREVAIL. STRONG
AND GUSTY NORTH WINDS ARE EXPECTED BY MID TO LATE MORNING
WEDNESDAY...WHICH WILL LIKELY LEAD TO AREAS OF BLSN AND REDUCED
VSBYS ACROSS THE EASTERN CWA...INCLUDING KABR AND KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR BROWN-
     CAMPBELL-EDMUNDS-FAULK-MCPHERSON-SPINK-WALWORTH.

     WIND CHILL ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
     THURSDAY FOR BROWN-BUFFALO-CAMPBELL-EDMUNDS-FAULK-HAND-HYDE-
     MCPHERSON-POTTER-SPINK-WALWORTH.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST THURSDAY
     FOR CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST THURSDAY
     FOR BIG STONE-TRAVERSE.

     BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...WISE
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 22, 4:07 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CST WED JAN 22 2014

MNZ039-046-SDZ004>011-016>023-036-037-051-231015-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
407 AM CST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...COLD AIR AND BREEZY NORTH WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS WILL CAUSE WIDESPREAD BLOWING SNOW TODAY. EAST OF THE
JAMES RIVER VALLEY VISIBILITIES WILL FALL TO LESS THAN A QUARTER
MILE AT TIMES. TEMPERATURES WILL FALL THROUGH THE DAY. COUPLED
WITH THE STRONG WINDS EXPECT WIND CHILLS TO RANGE FROM 25 TO 40
BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS WILL BE POSSIBLE ALONG THE SISSETON HILLS THURSDAY
NIGHT WHICH WILL RESULT IN REDUCED VISIBILITIES IN BLOWING SNOW.
A COUPLE OF CLIPPER SYSTEMS AND ANOTHER ARCTIC FRONT WILL MOVE
THROUGH THE REGION THIS WEEKEND BRINGING MORE CHANCES FOR BLOWING
SNOW.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Traverse

When
January 22, 5:00 AM CST to 6:00 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Blizzard, Big Stone

When
January 22, 5:00 AM CST to 6:00 PM CST
Where
Big Stone forecast zone
Reported by
Law Enforcement
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493418, 493419.